Skin Rashes Secondary to Food Supplements

“For many years it was thought that because supplements of vitamins, minerals and other nutrients are natural they could do no harm.  This false premise helped to develop the notion that if a certain amount of a nutrient was good for you then more, perhaps much more, is bound to be a lot better for you.  There is now clear evidence form thousands of reports from around the world that even nutritional supplements can produce adverse effects due to either an excessive intake from food, water and other beverages, food supplements and prescribed sources or because the individual is unduly susceptible to experiencing an adverse reaction.”

http://www.stewartnutrition.co.uk/supplement_safety/can_supplements_have_adverse_effects.html

I have this patient who develop skin rashes after intake of food supplements.

food_supplement_allergy1

food_supplement_allergy2

food_supplement_allergy3

food_supplement_allergy4

Here are the progress observational reports of this patient:

After completely stopping the intake of fish oil supplements (in a gelatin capsule), the rash stopped progressing and started disappearing.
In the middle of this “experiment”, out of curiosity, I took another supplement (Saw Palmetto) which is also encased in a gelatin capsule.
In about 2-3 days, some traces of petechiae and slight itch started appearing but since I only took one capsule and discontinued it afterwards, it never grown into a full purpuric rash.  After a few days, it started disappearing.
Anyway, I’d like to share my observation of the rash in correlation to the fish oil / saw palmetto supplement (both encased in gelatin capsules):
1. petechiae / tiny red spots start to appear in 2-3 days
2. the severity of the rash (from petechiae to itchy purpuric eruptions) depends on how much and how often I take the supplements
3. once I stop taking the supplements, the rash would still persist for 1-2 weeks (depending on the severity) before starting to subside
4. from there, it would take around 2 weeks for the rash to gradually change from red to grayish brown
As for the rash, there is no reoccurrence of any rash or purpura after stopping the intake of supplements.
ROJ-TPOR@16may22
Advertisements
This entry was posted in Food Supplements. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s